Acne medication put my child in the hospital

Adverse drug reactions” is the term for when a person has severe side effects from taking a medication.

Although quite rare, adverse drug reactions may be the cause of 3 to 8 percent of hospital admissions in internal medicine.

They result in 3.5 million physician visits and one million ER visits each year.

Adverse drug reactions can be super serious, even deadly. I learned about them back when I worked in pharmaceutical PR – it’s every drug manufacturer’s worst nightmare.

I certainly never thought our beloved kiddo would have an adverse drug reaction that would land them in the hospital and on heavy-duty drugs for months to reduce swelling in their brain.

But that’s exactly what happened to us recently after Xage went to a dermatologist and used prescription acne medication for the first time.

How it started

We were concerned about pre-teen acne which didn’t seem to go away despite careful face washing and use of over-the-counter acne treatments. Xage had a virtual visit with a dermatologist who prescribed a common antibiotic, minocycline, as well as a prescription acne cream.

These are common meds I had heard of before. I scanned the patient information when I picked up the prescriptions, but I will admit that I didn’t read them too closely since the medications were familiar and didn’t raise any red flags. Even if I had read them closely, adverse drug reactions are so rare that I never would have thought it could happen to us!

Xage started using the antibiotics and cream in April but didn’t see the immediate results they were hoping for. They kept using the skin cream, but after about a month they asked if they could stop “choking down these horse pills.” I said it was fine to stop using the antibiotic. We honestly didn’t think anything of it – I didn’t even consult the doctor, we just discontinued use.

Little did I know that sometimes, side effects like intracranial hypertension can happen from using both of these common acne medications – and can even show up a few weeks after stopping the antibiotic, like they did for Xage.

IH is listed right in the fine print of the package insert of minocycline (and other antibiotics in the tetracycline family). Yet these are often prescribed for kids!

Vision problems caused by brain pressure

Xage’s symptoms started as vision problems that I erroneously attributed to swimming in the pool with their eyes open. When I took them to the eye doctor, she initially thought Xage might have cat scratch fever.

It took an OSU Eye Clinic specialist, as well as a team of ophthalmologists, neurologists and pediatricians at Nationwide Children’s Hospital, to solve the mystery of what was causing their vision problems: secondary intracranial hypertension, most likely from an adverse drug reaction to one or both of the medications prescribed to treat their acne.

Here’s the crazy part: I should have trusted my instincts. I never thought Xage’s acne was bad enough to warrant a doctor visit or prescription medications. I should have pushed for more holistic or natural methods first. My gut said that Xage’s acne would clear up with more showers and face washing, as well as careful makeup removal and keeping their hair off their face.

Instead, I foolishly trusted that antibiotics and acne creams, commonly prescribed and familiar, would be harmless and helpful for my child. I learned a valuable lesson from all of this. We won’t be using medications for Xage in the future unless we truly need them AND are absolutely sure the benefits will outweigh any potential risks. For sure, we’ll avoid antibiotics and acne creams from now on!

I’m so thankful my kiddo’s eyes and brain are responding to their new medications. We certainly didn’t have a three-day stay at Nationwide Children’s Hospital in our summer plans – not to mention the subsequent weekly doctor appointments, heavy-duty meds morning and night that come with their own slew of side effects, or having to quit the dive team mid-season due to dizziness and sleepiness from their brain meds. It’s supposed to be spelled summer, not bummer!

Yet I am so very grateful for the amazing healthcare available to us here in Columbus at OSU and Nationwide Children’s. And, I’m beyond happy that Xage has proven to be even more resilient and amazing than we ever knew possible. They have handled all of these medical woes like a champ and are keeping a positive attitude about it all.

Have you ever experienced an adverse drug reaction to an antibiotic, prescription acne cream or another medication? I’m very interested in hearing your pharmaceutical horror stories in the comments below or over on Facebook.

About the author

Proud and loving midlife mama. Lucky and devoted wife. Dog, cat and snake mom. Travel nut. Writer since birth. PR and social media pro by day - tattoo doula by night.

Leave a Reply

Your email address will not be published. Required fields are marked *

Social media & sharing icons powered by UltimatelySocial